Wyoming, 2022

High Wind in Wyoming, January 17, 2022

January 17, 2022 · NWS CYS · 1 event in 1 county or zone

Halleck Ridge WYDOT mesonet station along Interstate 80 measured high sustained winds around midnight on the 17th with area wind gusts around 50-55 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Halleck Ridge WYDOT mesonet station along Interstate 80 measured high sustained winds around midnight on the 17th with area wind gusts around 50-55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 16, 10:32 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 16, 10:32 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1032 PM MST Sun Jan 16 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 100 PM MST Sun Jan 16 2022

Strong winds are the primary forecast issue in the short term.
Followed by some light snow Tuesday night.

Currently...A pretty quiet day ongoing this afternoon. High
pressure over western Colorado and western Wyoming this
afternoon...with a northwest flow over the CWA. Winds remain
gusty this afternoon with fairly widespread gusts to 30-35 mph
across much of the CWA. This with Craig to Casper 850/700mb height
gradients of right around 32 meters. Next Pacific cold front
still off the coast of Washington State. This will be the system
that could bring us some light snow Wednesday morning.

Craig to Casper gradients begin to increase this evening...up to
57/38mtrs by 03Z and 73/45mtrs by 09Z. Random forest high wind
guidance showing an uptick in high wind probabilities after 00Z
this afternoon...moreso after 03Z. GFS 700mb winds up to 40kts
after 03Z with 750mb winds up to 45kts across Arlington and
Bordeaux. Thinking the High Wind warnings we have out for
Arlington and Bordeaux are still in good shape...so no changes
expected in current headlines. Strongest winds still looking like
2AM to 8-9AM Monday as upper winds reach 50kts at 750mbs. Evening
shift may want to take another look at the I-80 Summit as 12Z GFS
700mb winds have shifted a little further south. May see the
Summit and eastern foothills added to the High Wind Warnings with
the evening update.

Pacific frontal system moves into Montana Tuesday with the frontal
boundary sagging south into the northern panhandle and southeast
Wyoming by late morning Tuesday into the afternoon. ECMWF and
SREF showing light qpf developing over Converse and Niobrara
Counties...as well as the northern Nebraska Panhandle Tuesday
evening into Wednesday morning. Kept low chance PoPs in the
forecast for Tuesday evening into Wednesday morning as the NBM and
GFS are notorious for not picking up these light qpf events.

.LONG TERM...(Wednesday through Sunday)
Issued at 100 PM MST Sun Jan 16 2022

Wednesday...Colder with a chance of light snow as a fast moving
shortwave trough aloft and its associated cold front pass our
counties.

Thursday-Friday...Expect a slow warming trend under northwest flow
aloft with weak shortwave troughs passing overhead producing periods
of cloudiness and also a chance for light snow on Friday, with the
best chance for snow in orographically favored locations like the
Snowy and Sierra Madre Ranges.

Saturday...Slightly cooler under north northwest flow aloft. May see
some orographic snow showers across the Snowy and Sierra Madre
Ranges, otherwise dry.

Sunday...Will see a slight warming trend as the flow aloft backs to
northwest, with increasing heights aloft along with increasing 700
mb temperatures. Continued dry with minimal low and mid level
moisture.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1032 PM MST Sun Jan 16 2022

VFR conditions will continue overnight. Winds will be light. KRWL
may see some gusts up to 30 kts due to strengthening flow aloft. As
the flow aloft strengthens, widespread LLWS is possible. LLWS is
likely through the early morning hours.

&&

.FIRE WEATHER...
Issued at 245 AM MST Sun Jan 16 2022

A high pressure ridge aloft will shift to the west as a potent
disturbance and cold front dive southeast into the Northern Plains
Sunday. A leeside surface trough will intensify near the Front Range,
resulting windy conditions across southeast Wyoming through Monday.
Fire weather concerns will be low with minimum relative humidities
above 25 percent and a lingering snow pack.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Monday for WYZ106-110.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...SF
FIRE WEATHER...MJ
Hazardous weather outlook, Jan 16, 3:37 AM MST, 20 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
337 AM MST Sun Jan 16 2022

WYZ106-110-171045-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
337 AM MST Sun Jan 16 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong west winds continue early this morning, diminishing
slightly through late afternoon before increasing this evening
and overnight. Gusts of 60 to 70 mph are expected. Refer to the
High Wind Watch and Warning products for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong winds will continue through Monday afternoon.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119-
171045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
337 AM MST Sun Jan 16 2022

This hazardous weather outlook is for western portions of the
Nebraska Panhandle...east central Wyoming...south central Wyoming
and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 17, 12:12 AM MST to 1:28 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet station Halleck Ridge (WY18) along Interstate 80 measured sustained winds over 40 MPH for over an hour.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993626.